Globally, overdose is a leading cause of premature death among people who inject drugs and the overwhelming majority of overdose fatalities involve opioids*. Worldwide, an estimated 69 000 people die from opioid overdose each year (WHO, 2014).
Globally, opioid overdose is a leading cause of premature death among people who inject drugs and the overwhelming majority of overdose fatalities involve opioids*. Worldwide, an estimated 69 000 people die from opioid overdose each year (WHO, 2014). Data collection, monitoring and pathology vary across Europe with between 6,300 and 8,000 drug-induced deaths reported each year (EMCDDA, 2016a). The true number is likely to be much higher.
Research has shown that the majority of these deaths are accidental and therefore preventable, with a large proportion of overdoses being witnessed by other people. Opioids depress the central nervous system (CNS) and can contribute to life-threatening respiratory depression, particularly when taken in combination with other CNS depressants, such as benzodiazepines and alcohol.
Opioids affect the part of the brain that instructs the lungs to breathe, so when someone is experiencing an overdose the breathing is reduced until it stops altogether. Non-fatal overdoses are also a major cause for concern as people can experience devastating and sometimes life-changing consequences due to injury and/or impairment, whilst also increases their chances of a future fatal overdose. It is estimated that in Europe, for every fatal overdose there are 20-25 non-fatal overdoses (EMCDDA, 2010). So even by using the lower estimate and reported deaths, that would be 126,000 every year.
*Opioids and opiates are used interchangeably throughout this document
What puts people at risk of overdose?
The main risk factors for overdose are:
- Reduced tolerance – tolerance to a drug can decrease rapidly (often within a few days) when a person has ceased using a drug. Therefore high-risk times for overdose will include release from prison/custody, discharge from a hospital, following residential rehab or cessation of opioid agonist treatment.
- Polydrug use – using a combination of different drugs (not necessarily at exactly the same time) and in particular a range of CNS depressants. Due to the action of long and short-acting drugs, people can still be ‘mixing drugs’ even if they are not taken on the same day in some instances. Long-acting drugs may be present in the body for several days.
Other factors such as poor physical health, mental health and social factors can also increase the risk of overdose.
What can be done to prevent an overdose?
Whilst these guidelines will focus on an intervention to prevent an overdose becoming a fatality, it is important to consider what could be done to prevent an overdose occur- ring in the first place.
It has been well researched and evidenced that treatment is a protective factor. Optimal dosing and duration of opioid agonist treatment must be provided in order to make an impact on reducing drug-related deaths (EMCDDA, 2016b).
Providing information and having discussions about overdose risks are essential. It is important not to assume that people who have been using drugs for a long time have accurate information, as these assumptions often result in such conversations not taking place.
Who is likely to witness an overdose?
People most likely to witness an overdose are people who use drugs. Others will include family members, friends, staff working in drug services, homeless service staff, hostel staff, outreach workers, law enforcement...literally, anyone who is in contact with people who use drugs - the list is endless.
What are the signs and symptoms of an overdose?
So many people die because it was not recognised that they were experiencing an overdose. Interventions to reverse an overdose are redundant if the overdose has not been identified. It is very common that people will assume that the person who has overdose is asleep because they appear to be snoring and therefore it is crucial that people are very familiar with the signs;
In the majority of cases, death will not occur instantaneously. Many deaths happen two or three hours after drug use. Only one-quarter of deaths happen immediately after drug administration. This timeframe provides an opportunity for intervention.
The majority of witnesses actively intervene to address the emergency, but many of their actions tend to be incorrect and ineffective (slapping their collapsed companion, walking them around, etc.). In research interviews with people who had experienced or witnessed an overdose, only half had called for an ambulance; their principal reasons for not doing so were fear of police involvement and belief that they could handle the situation themselves (Wakeman et al. 2009).
Signs and symptoms of opioid overdose
There is a fine line between someone who is heavily intoxicated and someone who is unconscious/unresponsive. If someone is heavily intoxicated they will still respond when shouted at/shaken. When they have overdose they will be completely unresponsive.
- Pinpoint pupils
Pinpoint pupils indicate opioid use. Opioid would constrict the pupils (make them smaller) whereas other drugs such as benzos/alcohol would dilate them (make them bigger).
- Pale skin
Skin may appear pale, waxy and discoloured.
- Blue lips
May also have a blue tinge under the eyes or fingertips (cyanosis) - due to the lack of oxygen from reduced breathing.
- Shallow/slow breathing
Normal breathing is 12-20 breaths per minute. When someone is experiencing an overdose, their breathing would be significantly reduced.
- Snoring/rasping breaths
Commonly described as "the death rattle" this is one of the major signs but also one of the most unrecognised due to the assumption.